Recurrent bone marrow aplasia secondary to nilotinib in a patient with chronic myeloid leukemia: A case report

Prathima Prodduturi, Anamarija M. Perry, Patricia Aoun, Dennis D. Weisenburger, Mojtaba Akhtari

Research output: Contribution to journalReview article

3 Scopus citations

Abstract

Nilotinib is a potent tyrosine kinase inhibitor of breakpoint cluster region-abelson (BCR-ABL), which has been approved as front-line therapy for newly diagnosed chronic myeloid leukemia in chronic phase and as second-line therapy after imatinib failure in chronic or accelerated phase chronic myeloid leukemia. Tyrosine kinase inhibitors have been associated with myelosuppression and grade 3 or grade 4 cytopenias are not uncommon in chronic myeloid leukemia patients treated with these drugs. There are a few reports of imatinib-associated bone marrow aplasia, but to our knowledge only one reported case of bone marrow aplasia associated with nilotinib. Herein, we report a 49-year-old male patient with chronic phase chronic myeloid leukemia, who developed severe bone marrow aplasia due to nilotinib. Possible mechanisms for this significant adverse drug reaction are discussed along with a review of literature.

Original languageEnglish (US)
Pages (from-to)440-444
Number of pages5
JournalJournal of Oncology Pharmacy Practice
Volume18
Issue number4
DOIs
Publication statusPublished - Dec 1 2012

    Fingerprint

Keywords

  • Bone marrow aplasia
  • chronic myeloid leukemia
  • nilotinib
  • pancytopenia

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Cite this